Texas, 2012

Tornado and Flash Flooding in Texas, September 28 to 29, 2012

September 28 to 29, 2012 · NWS CRP · 9 events in 3 counties and zones

Tropical moisture was situated over South Texas on the morning of September 28th, 2012. Additional moisture from the remnants of Hurricane Miriam in the Eastern Pacific was moving into the mountains of Mexico and streaming into South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$552,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Tropical moisture was situated over South Texas on the morning of September 28th, 2012. Additional moisture from the remnants of Hurricane Miriam in the Eastern Pacific was moving into the mountains of Mexico and streaming into South Texas. A stationary front was situated over Central Texas, as an upper level disturbance was approaching from the west. The combination of very high moisture, forcing along the stationary front, the upper disturbance and upslope flow over the mountains of Mexico was an ideal set up for heavy rainfall to occur over South Texas during the late evening of September 28th through the early evening of September 29th.

Showers and thunderstorms began to develop and organize over the mountains of Mexico and the frontal boundary late Friday evening. The storms moved into the Laredo area about an hour before midnight on the 28th, producing very heavy rainfall and widespread flooding in the city. Flooding was first reported in the city of Laredo around midnight September 29th, with some locations receiving nearly 6 inches of rain in just a couple of hours. The complex of storms continued to move east, producing wind damage in portions of Live Oak County and heavy rainfall elsewhere. The system weakened as it approached the coast. The storms then moved east on the 29th, allowing the atmosphere time to recover for the afternoon round of convection.

By mid-afternoon on the 29th, the frontal boundary approached South Texas. Skies had sufficiently cleared behind the morning storms to allow the atmosphere to destabilize. This led to another round of thunderstorms producing heavy rainfall, mainly over the eastern half of South Texas. Surface winds shifted more to the east as the boundary approached the coastal areas, helping to produce an EF-0 tornado near Port Lavaca and a waterspout east of Port Aransas late Saturday afternoon on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 28, 10:41 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 28, 10:41 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1141 PM CDT FRI SEP 28 2012

.DISCUSSION...THUNDERSTORMS CONTINUE TO BUILD IN WEBB AND LASALLE
COUNTIES...AND BACK INTO MEXICO. SEVERAL INCHES OF RAIN HAVE ALSO
FALLEN IN PARTS OF WEBB COUNTY AS WELL. EXPECT THIS ACTIVITY TO
TRACK EASTWARD OVERNIGHT AFFECTING MUCH OF THE CWA. SOME STORMS
MAY BECOME SEVERE WITH STRONG WINDS BEING THE PRIMARY THREAT.

&&

.AVIATION...STRONG THUNDERSTORMS WILL MOVE THROUGH THE LRD TAF
SITE BETWEEN 05 AND 07Z THIS MORNING WITH GUSTY WINDS LIKELY.
RAIN WILL ALSO CONTINUE FOR AT LEAST A FEW HOURS THIS MORNING.
COLD FRONT WILL MOVE THROUGH THIS MORNING OR EARLY AFTERNOON AND
BRING AN END TO THE RAIN. FOR EASTERN SITES SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THIS MORNING...WITH ADDITIONAL
ACTIVITY CONTINUING INTO THE AFTERNOON. COLD FRONT PUSHES THROUGH
EASTERN SITES BY LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 810 PM CDT FRI SEP 28 2012/

DISCUSSION...NOT TOO MUCH ADJUSTMENT NEEDED IN THE FORECAST SO
FAR THIS EVENING. HAVE ADJUSTED POPS JUST A BIT FOR THE 00 TO 06Z
TIME PERIOD...INCREASING A BIT IN THE NORTHWEST AND CUTTING BACK IN
THE EAST. HAVE BEEN WATCHING THUNDERSTORM COMPLEXES OVER MEXICO
APPROACHING THE RIO GRANDE THIS EVENING. MESO MODELS HAD BEEN
BLOWING UP A LARGE COMPLEX OF THUNDERSTORMS BETWEEN 00 AND 02Z
MOVING THROUGH WEB COUNTY. THIS HAD BEEN LOOKING LIKE IT WOULD PAN
OUT...BUT THUNDERSTORMS HAVE QUICKLY DIED OUT...ESPECIALLY IN
SOUTHERN WEBB COUNTY. THERE ARE STILL TWO ADDITIONAL COMPLEXES
ABOUT 75 MILES WEST OF THE RIO GRANDE. BOTH COMLPEXES HAVE SHOWN
SOME WARMING OF CLOUD TOP TEMPS IN THE LAST HOUR...AS WELL AS A
DECREASE IN LIGHTNING. HOWEVER...THINK THE SOUTHERN COMPLEX COULD
HOLD TOGETHER TO AT LEAST BRING RAIN INTO WESTERN AREAS.

ELSEWHERE...SEEING SOME DEVELOPMENT OVER THE GULF OF MEXICO
ATTM...AND EXPECT THIS COVERAGE WILL INCREASE...ESPECIALLY AFTER
MIDNIGHT.

ALSO OF NOTE...EVENING SOUNDING OUT OF KCRP INDICATES A 2.43 PWAT
AT 00Z. 18Z MODEL GUIDANCE INDICATED AROUND 2.25 INCH AT THE SAME
TIME...SO WE'RE CERTAINLY NOT UNDERPERFORMING IN THE
MOISTURE...AND MAY SEE NEWER MODEL RUNS INCREASE EVEN FURTHER
BASED ON INPUT FROM THIS SOUNDING.

PREV DISCUSSION... /ISSUED 642 PM CDT FRI SEP 28 2012/

DISCUSSION...UPDATE FOR 00Z AVIATION BELOW.

AVIATION...TAF THROUGH THE FIRST 12 HOURS ARE WEIGHED HEAVILY
TOWARDS RADAR TRENDS AND HIGH RESOLUTION MODELS...THEN TRENDED
TOWARDS BLEND OF GLOBAL MODELS AFTER 12Z. WITH THAT SAID...
SHRAS AND TSTMS HAVE ENDED ACROSS MOST OF THE CWA EARLY THIS EVE.
THIS WILL BE TEMPORARY AS DISTURBANCE FROM MEXICO APPROACHES AND
ADDITIONAL SHRA AND TSTMS DEVELOP COT-LRD NOW THRU 03Z. SHRAS AND
TSTMS WILL SPREAD EAST INTO COASTAL BEND AND EASTERN TAFS SITES
AFTER 06Z. A FEW OF THE TSTMS OUT NEAR LRD/COT MAY BECOME STRONG
THROUGH THE LATE EVENING. OUTSIDE OF CONVECTION VFR CONDITIONS
WILL PREVAIL THROUGH THE EVENING HOURS. TEMPO MVFR/IFR CONDITIONS
IN SHRA/TSTM ACTIVITY.

PREV DISCUSSION... /ISSUED 311 PM CDT FRI SEP 28 2012/

SHORT TERM (TONIGHT THROUGH SATURDAY)...A WET FCST STILL ON TAP FOR
TONIGHT THROUGH SATURDAY NIGHT DUE TO A MOD TO STRONG SHORT WAVE
ALOFT AND A COLD FRONT THAT ARE PROGD TO MOVE ACROSS THE AREA.
MODELS VARY SOME WHAT WITH TIMING OF THE FRONTAL BDRY AND PLACEMENT
OF THE HEAVIER RAINFALL...BUT DO ALL AGREE THAT THE HEAVIER RAINFALL
WILL REMAIN N OF THE CWA. HOWEVER STILL EXPECTING SIGNIFICANT
RAINFALL FARTHER SOUTH INTO THE CWA. THE ONGOING SHOWERS AND ISOLD
TSRA'S WILL CONTINUE TONIGHT WITH THE ACTIVITY INCREASING ACROSS THE
NW CWA LATE TONIGHT AS THE UPPER SHORT WAVE APPROACHES FROM THE
SOUTHWEST. THE FRONTAL BDRY IS EXPECTED TO MOVE INTO THE W CWA LATE
SAT MORNING AND SHOULD CONTINUE TO MOVE E REACHING THE COAST
SATURDAY NIGHT. THE BDRY WILL BE THE MAIN FOCUS FOR RAIN...HOWEVER
NORTHWARD MOVG CONVECTION IS ALSO EXPECTED WELL IN ADVANCE OF THE
BDRY. PWAT'S WILL REMAIN AT OR ABV 2 INCHES LEADING TO THE HEAVY
RAINFALL POTENTIAL. AM EXPECTING RAIN AMOUNTS TO AVE 1 TO 3 INCHES
WITH ISOLD 3 TO 5 INCHES POSSIBLE. RAINFALL RATES MAY REACH 1 TO 3
INCHES PER HOUR WHICH COULD LEAD TO FLASH FLOODING. THEREFORE HAVE
GONE WITH A FLASH FLOOD WATCH FOR THE RIO GRANDE PLAINS...VICTORIA
CROSSROADS AND NORTHERN COASTAL BEND WHERE THE HEAVIEST AMOUNTS ARE
EXPECTED. NOT MUCH COLD AIR ADVECTION BEHIND THE FRONTAL BDRY BUT
WILL SEE COOLER TEMPS MAINLY DUE TO THE INCREASED RAIN/CLOUDS. A MOD
TO STRONG N TO NW FLOW IS EXPECTED BEHIND THE BDRY.

MARINE...A WEAK TO MODERATE ONSHORE FLOW IS EXPECTED THIS EVENING
THEN STRENGTHENING OVERNIGHT AND SATURDAY WITH SCA'S LIKELY BY
SATURDAY AFTERNOON. A STRONG OFFSHORE FLOW CAN BE EXPECTED BY SUNDAY
AS A COLD FRONT MOVES ACROSS THE MIDDLE TEXAS COASTAL WATERS.
SCATTERED TO NUMEROUS SHRA'S AND TSRA'S CAN BE EXPECTED THROUGH THE
WEEKEND.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...EXPECTING ACTIVITY TO
BEGIN WINDING DOWN SATURDAY EVENING (DEPENDING ON WHAT HAPPENS
BEFORE SATURDAY MORNING)...AS THETA-E AXIS BEGINS TO SHIFT EAST OUT
OF THE AREA AND UPPER TROUGH MOVES EAST. STILL WILL KEEP LIKELY POPS
OUT OVER THE EXTREME NORTHEASTERN AREAS...WITH DIMINISHING POPS
SOUTH AND WEST. LEFT FRONT QUAD OF UPPER JET MOVES TOWARD AREA
SATURDAY NIGHT...BUT MOST OF THE ENERGY WILL BE NORTHEAST OF AREA
AND WITH DRIER AIR COMING DOWN RATHER WELL...DO NOT WANT TO HIT THE
POPS TOO HARD (AM GOING A BIT LOWER THAN HPC QPF TOO BECAUSE OF THIS
ESPECIALLY WEST AND SOUTH). COULD HAVE SOME LINGERING ACTIVITY
MAINLY NORTHEAST SUNDAY MORNING...THEN DRIER AIR REALLY TAKES
CONTROL AS NORTH TO SOUTH FLOW DEVELOPS ALOFT. REST OF THE WEEK
SHOULD BE QUIET...AS UPPER RIDGE STAYS IN PLACE FOR THE MOST PART
EARLY THEN SPLIT IN FLOW ALOFT DURING THE MIDDLE OF THE WEEK KEEPS
THE FORECAST AREA ON THE UNFAVORABLE SIDE OF TROUGH AXIS THROUGH THE
REMAINDER OF THE WORK WEEK. AS A RESULT...HAVE GHOST 5-10 POPS FOR
NEXT WEEK WITH NO RAINFALL EXPECTED. AS WINDS BEGIN TO SETTLE DOWN
BY MONDAY AND ESPECIALLY TUESDAY/WEDNESDAY MORNING...COULD HAVE SOME
ISSUES WITH FOG IF RAINFALL IS SUFFICIENT TO ALLOW STANDING WATER IN
SOME LOCATIONS. OBVIOUSLY...TOO EARLY TO FORECAST THAT CONSIDERING
THE UNCERTAINTY ON HOW MUCH RAINFALL WILL FINALLY OCCUR OVER AREA
(GIVEN THE FACT THAT THE MODEL QPFS HAVE HIGHER VALUES NORTH OF THE
AREA). CONCERNING TEMPERATURES...COOLER 60S BY MONDAY MORNING (MAYBE
EVEN SOME UPPER 50S NORTHERN TIER) WITH HIGHS MAINLY IN THE 80S
THROUGH MID WEEK THEN AROUND 90/LOWER 90S BY FRIDAY OVER SOUTHERN
INLAND AREAS WITH LOWS STILL MAINLY IN THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  87  69  86  64  /  60  80  40  10  10
VICTORIA          72  82  67  84  61  /  70  90  60  20  10
LAREDO            76  88  72  89  70  /  80  70  10  10   0
ALICE             75  87  68  88  64  /  60  70  30  10  10
ROCKPORT          77  85  68  84  67  /  60  80  50  20  10
COTULLA           73  84  66  86  63  /  90  90  10  10   0
KINGSVILLE        75  88  69  88  64  /  60  80  30  10  10
NAVY CORPUS       78  86  71  85  69  /  60  80  40  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...LA SALLE...LIVE
     OAK...MCMULLEN...REFUGIO...VICTORIA...WEBB.

GM...NONE.

&&

PZ/83...SHORT TERM
SC/70...LONG TERM
Hazardous weather outlook, Sep 28, 4:32 AM CST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 AM CDT FRI SEP 28 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
532 AM CDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT.
LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM ACTIVITY MAY LEAD TO
A LOCALIZED FLOODING THREAT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND INTO
SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM
ACTIVITY MAY LEAD TO A LOCALIZED FLOODING THREAT ACROSS THE AREA.
IN ADDITION...AN ISOLATED STRONG TO SEVERE STORM MAY ALSO OCCUR
DURING THE DAY ON SATURDAY. SHOWER AND THUNDERSTORM CHANCES WILL
END FROM WEST TO EAST ON SUNDAY AS DRY AIR MOVES INTO THE REGION.

A MODERATE RISK OF RIP CURRENTS WILL ALSO EXIST ALONG GULF FACING
BEACHES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/TB

In the hours before

Special weather statement, Sep 28, 7:56 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
856 PM CDT FRI SEP 28 2012

TXZ239-290230-
WEBB-
856 PM CDT FRI SEP 28 2012

...A STRONG THUNDERSTORM WAS AFFECTING FAR NORTHWEST WEBB COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CHUPADERA RANCH AIRPORT...
OR 29 MILES SOUTH OF CARRIZO SPRINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM
AS IT REMAINS OVER RURAL AREAS OF FAR NORTHWEST WEBB COUNTY.

JR

The radar

The Corpus Christi radar (KCRP), 196 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Heavy Rain, Webb

When
September 28, 11:01 PM CST to September 29, 12:48 AM CST
Where
Webb County, 1.85 mi NW of Laredo
Reported by
Amateur Radio
Coordinates
27.570, -99.490

Very heavy rainfall was reported, through amateur radio, to have occurred about a quarter of a mile east of the KGNS-TV studio. The spotter reported 4.2 inches of rain was measured.

Flash Flood, Webb

When
September 28, 11:05 PM CST to 11:25 PM CST
Where
Webb County, 2.3 mi NW of Laredo to 2.52 mi WNW of Laredo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.570, -99.500

Spotter reported water over the road on Mines Road near Interstate 35.

Heavy Rain, Webb

When
September 28, 11:10 PM CST to September 29, 12:57 AM CST
Where
Webb County, 0.7 mi N of Laredo
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
27.560, -99.469

A rainfall observer reported very heavy rain occurred near intersection of Saldana and Jacaman Road. The observer measured 5.62 inches of rain. Widespread flooding was reported in the area.

Flash Flood, Webb

When
September 28, 11:45 PM CST to September 29, 12:30 AM CST
Where
Webb County, 1.14 mi ENE of (Lrd)laredo Intl Arp to 2.34 mi SW of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.624, -99.502

Rising water stranded motorists at several locations on the north side of Laredo.

Flash Flood, Webb

When
September 29, 12:25 AM CST to 12:45 AM CST
Where
Webb County, 1.23 mi W of Laredo Afb to 1.01 mi SW of Lake Casa Blanca
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
27.530, -99.490

Numerous reports of motorists stranded in rising water throughout the city of Laredo. Many low water crossings were under water.

Thunderstorm Wind, Live Oak

When
September 29, 1:50 AM CST
Where
Live Oak County, 0.85 mi E of Three Rivers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.472, -98.166

A large tree was blown down on Oakville Road in Three Rivers.

Thunderstorm Wind, Live Oak

When
September 29, 1:55 AM CST
Where
Live Oak County, 4.19 mi N of Ray Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.580, -98.110

A large tree was blown down near the intersection of Farm to Market Road 2049 and County Road 243 north of the community of Ray Point.

Funnel Cloud, Calhoun

When
September 29, 3:24 PM CST
Where
Calhoun County, 2.53 mi NNW of North Seadrift
Reported by
Law Enforcement
Coordinates
28.533, -96.789

A funnel cloud was reported near the intersection of Highway 35 and Highway 185 near Green Lake.

Tornado, Calhoun

When
September 29, 4:11 PM CST to 4:12 PM CST
Where
Calhoun County, 0.76 mi WSW of Port Lavaca to 0.7 mi W of Port Lavaca
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.618, -96.642

An NWS storm survey concluded an EF-0 tornado briefly touched down just west of Highway 35 at Farm to Market Road 3084. A Tractor Supply store experienced minor damage which included losing gutters off the building and a rooftop air conditioning unit being flipped. Winds were estimated at 65 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414610, 414606, 414611, 414607, 414609, 414711, 414712, 414710, 414612.